Georgia, 2012

Hail and Damaging Winds in Georgia, May 21, 2012

May 21, 2012 · NWS FFC · 10 events in 6 counties and zones

A cold front across central Tennessee pushed into northwest Georgia on the afternoon of the 21st. A series of upper level disturbances embedded within the northwest flow aloft helped convection to develop well ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front across central Tennessee pushed into northwest Georgia on the afternoon of the 21st. A series of upper level disturbances embedded within the northwest flow aloft helped convection to develop well ahead of the front. Numerous strong thunderstorms developed, with several of them becoming severe with mainly large hail reported. A couple of the storms produced wind damage in the form of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 21, 2:19 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, May 21, 2:19 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT MON MAY 21 2012

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
LATEST SURFACE ANALYSIS SHOWS A COLD FRONT PUSHING INTO CENTRAL TN
AND FASTLY APPROACHING NW GA. RADAR SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT...WITH STORMS ALREADY
PUSHING INTO NW GA. A SERIES OF UPPER DISTURBANCES EMBEDDED WITHIN THE
NW FLOW ALOFT IS ALSO HELPING SPARK ISOLATED CONVECTION WELL AHEAD
OF THE FRONT...WITH SHOWERS AND THUNDERSTORMS ALSO NOTED FROM NE GA
NEAR HIAWASSEE TO WEST CENTRAL GA NEAR COLUMBUS...ALL MOVING
SOUTHEAST. ALTHOUGH MOST STORMS WILL REMAIN BELOW SEVERE LIMITS...
AN ISOLATED SEVERE STORM CANNOT BE RULED OUT... BUT MAINLY NORTH OF
A CARROLLTON TO HELEN LINE WHERE ADDED FRONTAL FORCING DURING MAX
HEATING AND COOLER TEMPS ALOFT COULD RESULT IN QUARTER SIZE HAIL OR
LARGER. THE FRONT SHOULD PUSH ACROSS THE ATLANTA METRO AREA BETWEEN
6-8PM THIS EVENING...SO EXPECT THE CONVECTIVE THREAT THERE TO
GREATLY DIMINISH BY 10PM IF NOT EARLIER. MODELS AGREE ON ANOTHER
UPPER DISTURBANCE APPROACHING NORTH GA TONIGHT...SO WILL HOLD ONTO A
SLIGHT CHANCE POP THERE OVERNIGHT. EXPECT THIS DISTURBANCE TO ALSO
HOLD A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE NORTH
AND EASTERN PARTS OF THE FORECAST AREA ON TUESDAY. DRIER AIR MOVING
IN FROM THE WEST-NW SHOULD HELP HOLD CONVECTION TO ISOLATED OVER THE
WESTERN PARTS OF THE STATE ON TUESDAY. THE NAM AND GFS AGREE ON
CUTTING OFF AN UPPER LOW OVER NORTH GA TUESDAY NIGHT...THEN
MEANDERING EASTWARD THROUGH WEDNESDAY. THIS WILL WARRANT HOLDING
ONTO A SLIGHT CHANCE OF POPS NORTH AND EAST ON WEDNESDAY.

OTHERWISE...HAVE TRENDED ON THE WARMER SIZE OF GUIDANCE FOR
TEMPERATURES THROUGH THE SHORT TERM. AMPLE MOISTURE AND CLOUD
COVER THROUGH MID WEEK WILL PREVENT SIGNIFICANT COOLING. THIS SAME
COMBINATION WILL ALSO KEEP HIGH TEMPERATURES TUESDAY IN THE UPPER
70S AND LOW 80S ACROSS NORTH GEORGIA...AND MID TO UPPER 80S IN THE
SOUTHERN CWA. GUIDANCE DEW POINTS HAVE BEEN ON THE LOW SIDE THE LAST
FEW DAYS AND THAT TREND APPEARS TO CONTINUE FOR THE SHORT TERM.
HAVE KEPT DEW POINTS SEVERAL DEGREES ABOVE GUIDANCE
VALUES...MESHING WELL WITH THE NEIGHBORS. /31

39

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AFOREMENTIONED CLOSED LOW DEEPENING OVER THE CAROLINAS WEDNESDAY
WILL KEEP SLIGHT CHANCE POPS OVER EASTERN GEORGIA INTO THURSDAY.
HIGH PRESSURE RIDGE BUILDS IN BEHIND THE THE LOW INTO FRIDAY. AS
THIS HIGH PERSISTS INTO THE WEEKEND...EXPECT GRADUAL INCREASE IN
TEMPERATURES. CURRENT FORECAST STILL MATCHES LATEST MODELS...SO
HAVE GENERALLY CONTINUED WITH ONLY MINOR CHANGES. HAVE INCREASED
TEMPERATURES A DEGREE OR TWO INTO THE WEEKEND TO ACCOUNT FOR
LATEST MODEL TRENDS. THE PREVIOUS EXTENDED DISCUSSION IS INCLUDED
BELOW...

31

/ISSUED AT 436 AM EDT MON MAY 21 2012/
GFS AND ECMWF ARE IN GOOD AGREEMENT AT THE START OF THE LONG TERM
WITH DEVELOPING A CLOSED UPPER LOW OVER THE SOUTHEAST CONUS AND
HAVING SEVERAL ASSOCIATED LOBES OF POSITIVE VORTICITY SWINGING
THROUGH THE AREA... THEREFORE HAVE INCLUDED MAINLY SLIGHT CHANCE
POPS FOR NORTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. THIS
FEATURE BEGINS TO DAMPEN OUT AND LIFT NORTHEASTWARD ON THURSDAY
INTO FRIDAY... THOUGH A SHIFT TO MORE SOUTHERLY WINDS WILL ALLOW
FOR A SLIGHT CHANCE OF PRECIP MAINLY IN THE NORTHERN PORTION OF
THE AREA DUE TO THE POTENTIAL FOR WEAK OROGRAPHIC LIFT.

A STRONG UPPER RIDGE OF HIGH PRESSURE IS PROGGED TO BUILD INTO THE
EASTERN CONUS ON FRIDAY AND PERSIST THROUGH THE END OF THE FORECAST
PERIOD... ALLOWING FOR ABOVE NORMAL TEMPERATURES WITH MANY LOCATIONS
REACHING HIGHS OF NEAR 90 DEGREES. GUIDANCE IS IN GENERAL AGREEMENT
WITH A SLUG OF MOISTURE ADVECTING INTO THE AREA FROM THE NORTH ON
SATURDAY INTO SUNDAY. HAVE THEREFORE MAINTAINED SLIGHT TO LOW END
CHANCE POPS ACROSS THE MAJORITY OF THE AREA FOR THE WEEKEND. ON
MONDAY THERE LOOKS TO BE SOME WEAK CAD SETTING UP INTO THE AREA
ALONG WITH SOME HIGHER RH AIR ADVECTING IN FROM THE WEST OFF THE
ATLANTIC. THE COMBINATION OF THE WEDGE FRONT AND OVERRIDING MOISTURE
SHOULD ALLOW FOR THE BEST PRECIP CHANCES IN THE SOUTHEASTERN PORTION
OF THE AREA DURING THE AFTERNOON.

AKB

&&

.AVIATION...
18Z UPDATE...
SCT CONVECTION STILL EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A
COLD FRONT THAT SHOULD PUSH ACROSS ATLANTA AREA BETWEEN 21-00Z
TODAY. MODELS AND TIMING OF ISOLATED CONVECTION ALREADY DEVELOPING
ACROSS NORTH GA SUGGESTS THE GREATER THREAT FOR TSTMS MOVING ACROSS
THE ATLANTA AREA TAF SITES WILL BE 20Z-02Z TODAY. THIS THREAT SHOULD
GREATLY DIMINISH BY 03Z THIS EVENING AS THE FRONT MOVES EAST AND
SOUTH OF ATL. EXPECT THIS CONVECTION THREAT TO REMAIN EAST AND SOUTH
OF ATL ON TUE. AN UPPER DISTURBANCE WILL SPREAD MID CLOUDS ACROSS
THE AREA OVERNIGHT...BUT CIGS SHOULD HOLD ABOVE 4000 FT OR SO. A NW
WIND WILL PREVAIL THROUGH THE PERIOD...AT 04-06KTS TONIGHT...THEN
08-10KTS ON TUE.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS...EXCEPT MEDIUM ON TIMING OF CONVECTION.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  84  61  84 /  50  50  30  20
ATLANTA         64  82  63  84 /  60  20  10  10
BLAIRSVILLE     58  76  56  78 /  60  50  30  20
CARTERSVILLE    61  81  57  82 /  60  20  10  10
COLUMBUS        65  86  63  87 /  60  20  10   5
GAINESVILLE     62  81  62  82 /  60  40  20  20
MACON           62  88  61  87 /  30  20  10  10
ROME            62  82  58  85 /  50  20  10  10
PEACHTREE CITY  60  83  58  84 /  60  20  10  10
VIDALIA         67  89  67  88 /  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....31
AVIATION...39
Hazardous weather outlook, May 21, 8:50 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 AM EDT MON MAY 21 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
950 AM EDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST AND PROVIDE
A FOCUS FOR STORM DEVELOPMENT.

.PRIMARY HAZARDS...
SCATTERED THUNDERSTORMS ARE MOST LIKELY IN NORTH GEORGIA BETWEEN
2 PM AND MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...ESPECIALLY
NORTH OF A LINE FROM CARROLLTON...TO ALPHARETTA...TO HELEN. THE
MAIN THREATS WITH SEVERE STORMS WILL BE QUARTER SIZE HAIL AND
FREQUENT LIGHTNING...THOUGH GUSTS UP TO 60 MPH ARE ALSO POSSIBLE.
SOUTH OF THIS LINE...SMALL HAIL UP TO DIME SIZE...FREQUENT
LIGHTNING...AND WIND GUSTS TO 35 MPH ARE POSSIBLE.

.DISCUSSION...
THE COMBINATION OF AN APPROACHING COLD FRONT AND MOISTURE ACROSS
THE AREA WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS NORTH
GEORGIA. MOST UNSTABLE CAPE VALUES ACROSS NORTH GEORGIA WILL
INCREASE TO 1500-2000 J/KG THIS AFTERNOON...AND WITH COLD AIR
ADVECTING INTO THE AREA ALOFT...THIS WILL SUPPORT HAIL DEVELOPMENT
AND ISOLATED SEVERE STORMS. QUARTER SIZE HAIL OR LARGER CAN BE
EXPECTED IN SEVERE STORMS THAT DEVELOP. ACROSS CENTRAL
GEORGIA...INSTABILITIES ARE NOT EXPECTED TO BE QUITE AS HIGH...AND
ALTHOUGH STORMS MAY BE STRONG AT TIMES...THEY ARE EXPECTED TO
REMAIN BELOW SEVERE CRITERIA. THE MAIN THREAT IN THIS AREA WILL BE
UP TO DIME SIZE HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AS UPPER LEVEL TROUGH REMAINS SITUATED OVER THE REGION THROUGH
MUCH OF THE WEEK...ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING TUESDAY THROUGH WEDNESDAY. HIGH PRESSURE
ATTEMPTS TO BUILD INTO THE REGION THROUGH LATE WEEK INTO THE
WEEKEND...BUT MOISTURE REMAINS IN THE AREA...KEEPING ISOLATED
THUNDERSTORM CHANCES THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 21, 3:18 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT MON MAY 21 2012

GAZ006-008-212045-
418 PM EDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN UNION AND FANNIN COUNTIES UNTIL 445 PM EDT...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOVING...MOVING SOUTH AT 10 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS UNION AND
FANNIN COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE MINERAL BLUFF...MCCAYSVILLE-COPPERHILL...LOVING...BLUE
RIDGE...MORGANTON...JONES CREEK...HEMP...DIAL AND HURST.

&&

LAT...LON 3499 8425 3499 8413 3479 8403 3473 8426
      3481 8432 3499 8438 3500 8437 3500 8425
TIME...MOT...LOC 2018Z 341DEG 10KT 3494 8424
Special weather statement, May 21, 3:26 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT MON MAY 21 2012

GAZ066-067-212100-
426 PM EDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TROUP AND MERIWETHER COUNTIES UNTIL 500 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SAINT MARKS TO WARES CROSSROADS...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS TROUP AND
MERIWETHER COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE SAINT MARKS...LONE OAK...HILLCREST...WARES
CROSSROADS...HARRISONVILLE...HOGANSVILLE...LOUISE...LAGRANGE...
MOUNTVILLE...CANNONVILLE...ODESSADALE...GREENVILLE...SMITHS
CROSSROAD...BIG SPRINGS AND RALEIGH.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3313 8522 3316 8513 3319 8510 3317 8508
      3322 8496 3323 8491 3322 8487 3319 8486
      3322 8484 3323 8477 3293 8457 3288 8487
      3287 8506
TIME...MOT...LOC 2026Z 329DEG 13KT 3311 8482 3307 8508
Special weather statement, May 21, 3:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT MON MAY 21 2012

GAZ102-212100-
428 PM EDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN STEWART COUNTY UNTIL 500 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF SANFORD...ALONG THE
GEORGIA-ALABAMA BORDER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS STEWART
COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE FLORENCE MARINA STATE PARK AND SANFORD.

&&

LAT...LON 3192 8492 3195 8497 3197 8497 3197 8504
      3200 8507 3201 8506 3211 8506 3212 8505
      3199 8474 3191 8479
TIME...MOT...LOC 2028Z 300DEG 12KT 3200 8502
Special weather statement, May 21, 3:38 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT MON MAY 21 2012

GAZ006-008-212115-
438 PM EDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN UNION AND FANNIN COUNTIES UNTIL 515 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOVING...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS UNION AND
FANNIN COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE MORGANTON...MINERAL BLUFF...LOVING...JONES
CREEK...NOTTELY DAM...IVY LOG...HURST AND HEMP.

&&

LAT...LON 3499 8425 3499 8412 3493 8398 3474 8413
      3490 8436 3500 8428 3500 8425
TIME...MOT...LOC 2038Z 303DEG 5KT 3492 8421
Special weather statement, May 21, 3:42 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT MON MAY 21 2012

GAZ033-044-045-053>057-068-212115-
442 PM EDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN SPALDING...
PIKE...COWETA...DEKALB...FAYETTE...HENRY...CLAYTON AND FULTON
COUNTIES UNTIL 515 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LA VISTA TO DIGBEY...MOVING SOUTHEAST AT 20
MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS SPALDING...PIKE...COWETA...DEKALB...
FAYETTE...HENRY...CLAYTON AND FULTON COUNTIES...INCLUDING AREAS
AROUND EDGEWOOD...BUCKHEAD...KENWOOD...TYRONE...DIGBEY...LA VISTA...
BROOKHAVEN...DORAVILLE...CHAMBLEE...DUNWOODY...BANKHEAD...CASCADE
HEIGHTS...VIRGINIA HIGHLAND...WEST END AND SWEET AUBURN. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3400 8435 3370 8413 3364 8415 3365 8419
      3360 8416 3299 8434 3300 8441 3314 8452
      3321 8450 3322 8459 3333 8467
TIME...MOT...LOC 2042Z 329DEG 19KT 3383 8431 3321 8449
Special weather statement, May 21, 3:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT MON MAY 21 2012

GAZ002-004-005-011-012-019-212115-
444 PM EDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITFIELD...WALKER...MURRAY...CHATTOOGA...FLOYD AND GORDON
COUNTIES UNTIL 515 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NORTH GEORGIA SPEEDWAY TO EVERETT
SPRINGS...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
WHITFIELD...WALKER...MURRAY...CHATTOOGA...FLOYD AND GORDON COUNTIES
THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE LAKE MARVIN...SUBLIGNA...TILTON...DAWNVILLE...EVERETT
SPRINGS...CHATSWORTH...SUGAR VALLEY...NORTH GEORGIA SPEEDWAY...
RESACA...PLAINVILLE...CALHOUN...SONORAVILLE...OAKMAN...REDBUD AND
AUDUBON.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3471 8465 3457 8465 3440 8484 3440 8495
      3439 8496 3440 8498 3439 8498 3439 8500
      3435 8501 3434 8502 3430 8503 3448 8529
      3485 8487
TIME...MOT...LOC 2044Z 309DEG 9KT 3473 8486 3449 8513

The radar

The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, De Kalb

When
May 21, 3:55 PM EST to 4:00 PM EST
Where
De Kalb County, Decatur
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.780, -84.300

A Decatur Fire Department employee reported dime sized hail in downtown Decatur.

Hail, Fulton

When
May 21, 4:17 PM EST to 4:22 PM EST
Where
Fulton County, 2.37 mi NNE of Warsaw
Measured
0.88 in hail
Reported by
Public
Coordinates
34.050, -84.180

The public reported that nickel sized hail fell in Johns Creek.

Thunderstorm Wind, Gwinnett

When
May 21, 5:50 PM EST
Where
Gwinnett County, 2.29 mi E of Suwanee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.050, -84.030

The public reported that several trees were downed and snapped at a residence on the east side of Suwanee.

Hail, Douglas

When
May 21, 6:10 PM EST to 6:15 PM EST
Where
Douglas County, 0.57 mi W of Winston
Measured
1 in hail
Reported by
Public
Coordinates
33.730, -84.830

The public reported pea to quarter sized hail in Winston.

Hail, Fulton

When
May 21, 6:20 PM EST to 6:25 PM EST
Where
Fulton County, 0.95 mi SSE of Newtown to 1.79 mi SSW of Ocee
Measured
1 in hail
Reported by
Public
Coordinates
34.057, -84.244

The public reported that pea to quarter sized hail fell in the Alpharetta and Johns Creek area.

Hail, Cobb

When
May 21, 6:30 PM EST to 6:35 PM EST
Where
Cobb County, 0.69 mi N of Austell
Measured
0.75 in hail
Reported by
Public
Coordinates
33.810, -84.630

The public reported that pea to dime sized hail fell in Austell.

Hail, Jackson

When
May 21, 7:05 PM EST to 7:15 PM EST
Where
Jackson County, 0.44 mi WSW of Nicholson to 0.69 mi S of Nicholson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.118, -83.437

Jackson County Emergency Management reported that hail up to the size of dimes fell in and around the Nicholson area. The hail lasted around 10 minutes.

Thunderstorm Wind, Jackson

When
May 21, 7:05 PM EST
Where
Jackson County, 0.69 mi S of Nicholson to 0.34 mi WSW of Nicholson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.110, -83.430

The Jackson County Emergency Manager reported that several trees and power lines were blown down in and around the Nicholson area.

Hail, Fulton

When
May 21, 7:19 PM EST to 7:24 PM EST
Where
Fulton County, 2.82 mi NNE of Atlanta to 1.11 mi ENE of Atlanta
Measured
0.75 in hail
Reported by
Public
Coordinates
33.810, -84.390

The public reported dime to penny sized hail across portions of Midtown.

Hail, De Kalb

When
May 21, 7:30 PM EST to 7:37 PM EST
Where
De Kalb County, 0.69 mi S of North Druid Hills to 0.9 mi SE of Belt Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
33.820, -84.300

The public reported that dime to nickel sized hail in the North Druid Hills area, near Emory.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376875, 376876, 376883, 376877, 376878, 376879, 376882, 376884, 376880, 376881.